Yes it’s true that the blood pressure drug Lisinopril can cause you to pass out.

That’s a tough situation to be in: hearing you have high blood pressure but that the medication for this can cause a blackout.

That’s a hairy position for a person to be in: Being told that they need a drug such as Lisinopril to lower their blood pressure (or increase the “squeezing” ability of their heart), but that the drug can also cause them to black out.

“Yes, Lisinopril can cause blackouts if the person is very sensitive to the medication, meaning their blood pressure drops significantly in response to the medication, and such a precipitous drop can cause one to suddenly black out,” says Dr. Sameer Sayeed, a cardiologist at ColumbiaDoctors of Somers, NY.

It’s also possible that a person can seemingly be compatible with Lisinopril for a very long time — until the state of their body becomes compromised, making them more vulnerable to blacking out or fainting.

An example would be recent major surgery. This can make the body more sensitive to Lisinopril, causing a big drop in blood pressure when the patient quickly rises to a standing position—leading to a fainting episode.

How common is fainting from Lisinopril?

“This is not that common with Lisinopril, but can happen especially if the person is dehydrated or not eating or drinking enough, or is already on other BP medications.”

Dr. Sayeed performs echocardiograms and stress tests at the Midtown Manhattan and Westchester offices at Columbia Doctors. He is also trained in cardiac CT imaging.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.  

 

.

Top image: Shutterstock/forma82